FDA Investigating Three Child Deaths Involving Codeine

Codeine Drug

The U.S. Food and Drug Administration is investigating three cases where three children died after taking medications with codeine. The agency issued a Drug Safety Communication regarding the incidents where children had been given the pain relievers after surgery for sleep apnea. The FDA is currently conducting a safety review of the drug’s use after other surgical procedures.

The children were between two and five years old. They had been given a typical dosage of codeine following surgeries to correct an obstruction that led to their sleep apnea. Nearly a quarter of children between two and eight years old suffer from the condition.

The FDA warns parents and health professionals that certain children may be at risk for life-threatening side effects like difficult breathing. Parents who are giving their children codeine should watch for signs of unusual sleepiness (including difficulty waking a child), confusion, and difficult or noisy breathing. The FDA warns that if a child is exhibiting these signs, the parent should stop giving the child codeine and “seek medical attention immediately by taking your child to the emergency room or calling 911.”

“The most important thing is that caregivers should tell the 911 operator or emergency department staff that their child has been taking codeine and is having breathing problems,” says Bob Rappaport, M.D., director of the Division of Anesthesia, Analgesia and Addiction Products (DAAAP) in FDA’s Center for Drug Evaluation and Research.

In the three reported deaths, and one case of non-fatal respiratory depression, the children had a genetic variation that causes codeine to be converted into morphine at a faster and more efficient rate than the body normally does.

“Codeine doesn’t work in its natural form,” explained Dr. Joseph R. Tobin in an interview with ABC News. He is a professor and chairman of anesthesiology at Wake Forest University School of Medicine.  ”It must be converted by enzymes in the body to its active form.”

“If you are an ultra-rapid metabolizer, then the concentration of the active form of the drug can rise in the patient’s bloodstream quickly,” said Tobin. “When this is also associated with residual anesthetics, a child may be at risk to stop breathing or become completely obstructed.”

The percentage of people who are “ultra-rapid metabolizers” ranges from one to seven percent, but it is more common among certain ethnic groups. Nearly 30 percent of North African and Ethiopian populations have the genetic variation, and six percent of African American, Caucasian and Greek populations are affected. Doctors have access to FDA approved test to determine if a patient has the genetic variation for ultra-high metabolizing.

Codeine is an opioid pain reliever that is used to treat pain. It can be prescribed as a single agent, but is also used in combination with acetaminophen or aspirin in other medications. The FDA is advising doctors to prescribe the lowest effective dose and to not schedule around-the-clock dosing.

Codeine linked to death in children post-surgery

Researchers say one in every 100 Canadian children is at risk of overdosing on codeine because of a genetic trait.

Related Stories:

Oxycodone and Hydrocodone Prescriptions On the Rise, Addiction Epidemic
Hydrocodone Without Acetaminophen & 10 Times Stronger Than Vicodin Being Created

Be the first to comment on "FDA Investigating Three Child Deaths Involving Codeine"

Leave a comment

Your email address will not be published.


*